Michigan, 2018

Winter Weather in Michigan, December 20 to 22, 2018

December 20 to 22, 2018 · NWS MQT · 3 events in 3 counties and zones

A northerly upslope wind through a shallow moist layer contributed to areas of freezing drizzle and freezing rain from the evening of the 20th into the morning of the 21st.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A northerly upslope wind through a shallow moist layer contributed to areas of freezing drizzle and freezing rain from the evening of the 20th into the morning of the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 20, 5:17 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Dec 20, 5:17 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
617 PM EST Thu Dec 20 2018

.SHORT TERM...(This evening through Friday)
Issued at 422 PM EST THU DEC 20 2018

Concerns tonight into Friday involve ptype issues and lake enhanced
snow amounts for west and north central counties.

WV imagery and RAP analysis indicated a mid/upper level trough from
Hudson Bay through northwest Ontario and Minnesota to eastern Texas.
At the surface, a trough/cold front has worked its way through the
nw half of Upper Mi. One area of light rain ahead of the front was
still lifting through eastern Upper Mi late this afternoon while
light mixed pcpn was occurring over the west.

Tonight and Friday, with the advance of colder air behind the front
pcpn will continue to switch over to mostly snow late this afternoon
into this evening over the west half counties. Dry slotting into
central and eastern counties could result in drizzle this evening
with a gradual change over to a mix of freezing drizzle/snow
overnight. Any light glaze of fzra/fzdz would likely be over far
eastern Marquette into Alger counties with likely less than .1 inch
of ice accumulation. Lake enhanced snow will develop tonight
especially where the upslope northerly flow is strongest over west
and north central higher terrain as 875-900 mb temps fall near -10C
over the west this evening and overnight for north central counties.
Given marginal CAA barely cold enough for adequate ice nuclei,
expect low SLR ratios closer to 10/1. This will result in one to two
inches of wet snow accumulation for most locations with perhaps 3-4
inches over the Michigamme Highlands tonight into Fri. Drying at mid-
levels from the west during the day on Friday will result in snow
quickly tapering off with minimal additional accumulation.

Expect min temps in the 20s tonight with highs Friday from the mid
20s west half to lower 30s south central and east.

.LONG TERM...(Friday night through Thursday)
Issued at 241 PM EST THU DEC 20 2018

Broad upper level troughing from central and eastern Canada across
the Great Lakes results in a colder weather pattern through the
weekend and early next week. Then, attention just beyond Christmas
turns to developing western Conus trough and the possibility for
first widespread accumulating snow in quite some time across much
of Upper Michigan late Wednesday and/or Thursday. Though it is
day 7 and the upper level system is still west of Alaska, that
system certainly bears watching as it could impact travel after
the holiday.

Friday night into Saturday: Cold northerly low-level flow in wake of
the trough moving through today may still support light lake effect
snow showers/flurries Friday night over mainly north central. Stays
blustery good part of Friday evening with north winds over 25 mph,
strongest over north central around Marquette and Munising. Given a
north wind may be breezy down toward KI Sawyer as well. Saturday
looks quiet as high pressure ridge crosses.

Saturday night through Christmas: Shortwave crossing southern
Manitoba into Ontario along with sfc low will support a batch of
light snow mostly over Keweenaw Saturday night and possibly
spreading across rest of north and eastern Upper Michigan on Sunday.
Mostly light snow but as this system passes and winds turn w-wnw
Sunday aftn into Sunday night, lake enhanced snow may increase over
Keweenaw and in snow belts east of Munising. Quick hitter but
actually does get kind of chilly with H85 temps down to -14c and
with lake temps of +4c that pushes delta t/s to around 18c. Forecast
soundings show inversions up to 8-9kft. For a change, decent amount
of DGZ is within the lake moist convective layer. Sure seems that
conditions would be favorable long enough for advisory level
snowfall to occur in the areas favored by wnw winds. Inversions fall
quickly on Monday and into Christmas Day so although light LES will
continue in wnw flow areas near Lake Superior, not looking at much
for accumulations. Temperatures this weekend into early next week
will end up at or slightly above normal with highs mostly in the mid
to upper 20s and lows in the teens to lower 20s.

Wednesday-Thursday: Wednesday will start out with light LES for wnw
flow areas near Lk Superior but then LES will shut down as winds
become more e-se ahead of approaching system. Later Wednesday night
and maybe as late as later Thursday (per 12z ECMWF) more widespread
wintry precipitation may affect much of Upper Michigan. Stronger
lead shortwave trough will support strong lee Rockies
cyclogenesis/sfc low Wed. Sfc low will deepen as it crosses the
southern Plains then maintain similar intensity as it lifts toward
western Great Lakes Wed night, through again the latest ECMWF is
much slower with this solution, not bringing the sfc low into our
area until late Thursday at a weakened state. Certainly could see a
period of at least moderate wet snow as the system lifts toward
Upper Great Lakes and maybe the snow would then change to mix of
wintry precip or only rain. Really tough to get into the specifics
this far out though considering main system will not move onshore
over northwest Conus until Monday at the earliest. Guess the main
takeaway at this point is those with travel plans in the region just
after Christmas will want to keep eye on later forecasts as we get
closer to this time frame. Probably not a good idea to get too
locked into any one specific model solution at this time as there
will likely be significant changes into next week between the
models/ensembles and even run-to-run variations of the same model.
&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 617 PM EST THU DEC 20 2018

A prolonged period of low cigs and/or visibilities will continue
this forecast period for all sites.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 422 PM EST THU DEC 20 2018

A trough passage today followed by deepening low pres lifting nne
toward the Lower Great Lakes, will lead to a period of stronger nnw-
n winds this afternoon into Friday. Some gale force gusts over
central and eastern portions of Lk Superior will be possible late
today into Friday as colder air arrives behind the trough, but
doesn't appear that the gales will be widespread or long lasting
enough to have a gale warning out. N-NW winds to 30 kts continue
into Friday, strongest over the east half. Winds diminish to 25 kts
or less by Saturday as sfc high pressure ridge briefly crosses.
Another trough crosses the area on Sunday, but even then winds
should remain only up to 25 kts late Sunday into Sunday night.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Voss
LONG TERM...JLA
AVIATION...07
MARINE...Voss
Hazardous weather outlook, Dec 20, 3:08 PM CST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
408 PM EST Thu Dec 20 2018

MIZ001>007-009>014-084-085-211200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
408 PM EST Thu Dec 20 2018 /308 PM CST Thu Dec 20 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Untreated roads, sidewalks and parking lots across all of western
and central Upper Michigan may become icy tonight as temperatures
fall below freezing and light snow occurs. Freezing drizzle will
mix with snow at times tonight over north central Upper Michigan.
See the latest Special Weather Statement for more details.

Brisk northerly winds will build waves to 8 to 11 feet over
central and eastern Lake Superior tonight, and these large waves
may cause minor beach erosion and beach flooding on beaches from
the Keweenaw to Marquette and east to Crisp Point.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Brisk northerly winds will continue to produce waves to 8 to 11
feet over central and eastern Lake Superior on Friday, and these
large waves may cause minor beach erosion and beach flooding on
beaches from the Keweenaw to Marquette and east to Crisp Point.

Moderate lake effect snow is possible Sunday afternoon into Monday
morning across northwest Upper Michigan and also to the east of
Munising.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snowfall reports and reports of
any freezing drizzle to the National Weather Service via phone,
on our website, or through Facebook or Twitter.

LSZ162-240>251-263>267-211200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
408 PM EST Thu Dec 20 2018 /308 PM CST Thu Dec 20 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

A few north gale force gusts to 35 knots are possible across
central and eastern Lake Superior tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few north gale force gusts to 35 knots are possible across
central and eastern Lake Superior on Friday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-211200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
408 PM EST Thu Dec 20 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few north gale force gusts to 35 knots are possible Friday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JLA

In the hours before

Special weather statement, Dec 20, 3:21 PM CST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Marquette MI
421 PM EST Thu Dec 20 2018

MIZ001>007-009>014-084-085-211300-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
Including the cities of Copper Harbor, Ontonagon, Houghton,
Hancock, L'Anse, Gwinn, Marquette, Grand Marais, Munising,
Newberry, Ironwood, Iron River, Iron Mountain, Menominee,
Escanaba, Gladstone, Manistique, Kenton, Sidnaw, and Seney
421 PM EST Thu Dec 20 2018 /321 PM CST Thu Dec 20 2018/

...Roadways becoming slippery this evening and tonight...

Untreated roads have become slippery this afternoon over the west
half of Upper Michigan as temperatures have fallen near freezing
and some light wet snow has begun to accumulate. Expect slippery
conditions to continue into tonight and spread eastward across the
rest of Upper Michigan tonight as temperatures fall below
freezing and light mixed precipitation develops. A few inches of
wet lake enhanced snow will be possible over north- facing higher
terrain locations of west and north central Upper Michigan tonight
into early Friday.

If you plan on traveling this evening into tonight, use caution
as untreated surfaces may become ice and hazardous.

Voss

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Gogebic

When
December 20, 7:00 PM CST to December 21, 7:00 AM CST
Where
Gogebic forecast zone
Reported by
Trained Spotter
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

A spotter in Ironwood reported light freezing drizzle and very slippery roads due to a thin glaze of ice on untreated streets and roadways.

Winter Weather, Marquette

When
December 21, 5:00 PM EST to December 22, 7:00 AM EST
Where
Marquette forecast zone
Reported by
Official NWS Observations
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

The Marquette NWS in Negaunee Township measured nearly one-tenth of an inch of ice accumulation from freezing rain from the evening of the 21st into the morning of the 22nd. The WJMTV3 meteorologist also reported icy roads just west of Marquette on the evening of the 21st.

Winter Weather, Northern Houghton

When
December 21, 7:00 PM EST to December 22, 6:00 AM EST
Where
Northern Houghton forecast zone
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The spotter in Chassell reported a thin glaze of ice from freezing drizzle with untreated surfaces remaining slippery.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 793217, 793219, 793218.